Cross Hypersensitivity Syndrome between Phenytoin and Carbamazepine
Objective: To evaluate the incidence of cross anticonvulsant hypersensitivity syndrome (AHS) between phenytoin (PHT) and carbamazepine (CBZ) in hospitalized patients.
Method: Retrospective chart review about the cross AHS was retrieved from pharmacy adverse drug reaction program from 1998 to 2002 in a 450-bed teaching hospital.
Main outcome measures: AHS was defined as the appearance of at least two symptoms with the first anticonvulsant drug (ACD). Cross AHS was considered if after withdrawal of a first ACD because of hypersensitivity symptoms, a new episode with similar or new symptoms appeared after exposure to a second ACD. The following symptoms were considered– rash, fever, hepatotoxicity, lymphadenopathies or hematological disturbances.
Results: Cross AHS between PHT and CBZ was observed in nine cases (45). After the cross-reaction event, four of them were treated with valproic acid, two with vigabatrin, two with phenobarbital and one with no treatment without developing further AHS.
Conclusions: AHS is a severe complication of aromatic ACD that can compromise the future choice of therapy. Because of the high incidence of clinical cross-reaction between these two drugs, non-aromatic ACD alternatives, must be considered.
KeywordsAnticonvulsant hypersensitivity syndrome Carbamazepine Cross-reaction Phenobarbital Phenytoin
Nashed, MH, Liao, L. 2001Possible atypical cross-sensitivity between phenytoin and carbamazepine in the anticonvulsant hypersensitivity syndromePharmacotherapy215025CrossRefPubMedGoogle Scholar
Handfield-Jones, SE, Jenkins, RE, Whittaker, SJ, Besse, C, McGibbon, DH. 1993The anticonvulsant hypersensitivity syndromeBr J Dermatol1291757PubMedGoogle Scholar
Kaur, S, Sarkar, R, Thami, GP, Kanwar, AJ. 2002Anticonvulsant hypersensitivity syndromePediatr Dermatol191425CrossRefPubMedGoogle Scholar
Kleier, RS, Breneman, DL, Boiko, S. 1991Generalized pustulation as a manifestation of the anticonvulsant hypersensitivity syndromeArch Dermatol12713614CrossRefPubMedGoogle Scholar
Vittorio, CC, Muglia, JJ. 1995Anticonvulsant hypersensitivity syndromeArch Intern Med27228590CrossRefGoogle Scholar
Gennis, MA, Vemuri, R, Burns, EA, Hill, JV, Miller, MA, Spielberg, SP. 1991Familial occurrence of hypersensitivity to phenytoinAm J Med916314CrossRefPubMedGoogle Scholar
Howard, PA, Engen, PL, Dunn, MI. 1991Phenytoin hypersensitivity syndrome: a case reportAnn Pharmacother2592932Google Scholar
Shear, NH, Spielberg, SP. 1988Anticonvulsant hypersensitivity syndrome: in vitro assessment of riskJ Clin Invest82182632PubMedGoogle Scholar
Reents, SB, Luginbuyhl, WE, Davis, SM. 1989Phenytoin – carbamazepine cross – sensitivityAnn Pharmacother232356Google Scholar
Lazoglu, AH, Boglioli, LR, Dorset, B, Macris, NT. 1995Phenytoin – related immunodeficiency associated with Loeffler’s syndromeAnn Allergy Asthma Immunol7447982PubMedGoogle Scholar
Pirmohamed, M, Graham, A, Roberts, P, Smith, D, Chadwick, D, Breckenridge, AM, et al. 1991Carbamazepine-hypersensitivity: assesment of clinical and in vitro chemical cross-reactivity with phenytoin and oxcarbazepineBr J Clin Pharmac327419Google Scholar
Josephs, JH, Rothman, SJ, Buckley, RH. 1980Phenytoin hypersensitivityJ Allergy Clin Immunol6616672CrossRefPubMedGoogle Scholar
Silverman, AK, Fairley, J, Wong, RC. 1988Cutaneous and immunologic reactions to phenytoinJ Am Acad Dermatol1872141PubMedGoogle Scholar
De Vriese, SP, Philippe, J, Van Renterghem, DM, De Cuyper, CA, Hindryckx, P, Matthys, E, et al. 1995Carbamazepine hypersensitivity syndrome: report of 4 cases and review of the literatureMedicine (Baltim)7414451CrossRefGoogle Scholar
Pollack, MA, Peter, BG, Nathanson, G. 1979Mucocutaneous eruptions due to antiepileptic drug therapy in childrenAnn Neurol526267CrossRefPubMedGoogle Scholar
Duhra, P, Foulds, LS. 1992Structural specifity of carbamazepine-induced dermatitisContact Dermat273256Google Scholar
Chadwick, D, Shaw, MDM, Foy, P, Rawlins, MD, Turnbull, DM. 1984Serum anticonvulsant concentrations and the risk of drug induced skin eruptionsJ Neurol Neurosurg Psychiatry476424PubMedGoogle Scholar
Harris, DWS, Ostlere, L, Buckley, C, Whittaker, S, Sweny, P, Rustin, MHA. 1992Phenytoin-induced pseudolymphoma. A report of a case and review of the literatureBr J Dermatol1274036PubMedGoogle Scholar
Haruda, F. 1979Phenytoin hypersensitivity: 38 casesNeurology29248085Google Scholar
Katzin, WE, Julius, CJ, Tubbs, RR, McHenry, MC. 1990Lymphoproliferative disorders associated with carbamazepineArch Pathol Lab Med11412448PubMedGoogle Scholar
Choi, TS, Doh, KS, Kim, SH, Jang, MS, Suh, KS, Kim, ST. 2003Clinicopathological and genotypic aspects of anticonvulsant induced pseudolymphoma syndromeBr J Dermatol1487306CrossRefPubMedGoogle Scholar
Gerson, W, Fine, DG, Spielberg, SP, Sensenbrenner, LL. 1983Anticonvulsant-induced aplastic anemia: increased susceptibility to toxic drug metabolites in vitroBlood6188993PubMedGoogle Scholar
Cullinan, SA, Bower, GC. 1975Acute pulmonary hypersensitivity to carbamazepineChest685801PubMedGoogle Scholar
Dang, CT, Riley, DK. 1996Aseptic meningitis secondary to carbamazepine therapyClin Infect Dis2272930PubMedGoogle Scholar
Smith, H, Newton, H. 1985Adverse reactions to carbamazepine managed by desensitisationLancet.30753CrossRefGoogle Scholar
Licata, A, Louis, E. 1996Anticonvulsant hypersensitivity syndromeCompr Ther221525PubMedGoogle Scholar
Jones, D, Chhiap, V, Resor, S, Appel, G, Grossman, ME. 1997Phenytoin-like hypersensitivity associated with lamotrigineJ Am Acad Dermatol3610189PubMedGoogle Scholar
Murphy, JM, Mashman, J, Miller, JD, Bell, JB. 1991Supression of carbamazepine-induced rash with prednisoneNeurology411445991PubMedGoogle Scholar
Hampton, KK, Bramley, PN, Feely, M. 1985Failure of prednisone to suppress carbamazepine hypersensitivity (letter)N Engl J Med31350910Google Scholar
Eames P. (1989). Adverse reactions to carbamazepine managed by desensitisation (letter). Lancet i: 509–10Google Scholar